Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2015, 2:56 PM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2015, 2:56 PM CDT (19:56 UTC)
- Expired
- Mar 31, 2015, 3:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 3:00 PM CDT | HAIL 1.25 | 4 S Beaverton, AL | |
| Mar 31, 3:20 PM CDT | HAIL 0.88 | Winfield, AL | REPORTED VIA SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 1:22 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
042
WUUS54 KBMX 311956
SVRBMX
ALC057-075-093-312030-
/O.NEW.KBMX.SV.W.0011.150331T1956Z-150331T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT TUE MAR 31 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
SOUTHEASTERN MARION COUNTY IN NORTHWESTERN ALABAMA...
NORTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 330 PM CDT
* AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CREWS...OR
NEAR SULLIGENT...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...BEAVERTON...GU-WIN...
BLUFF...CREWS...TUCKER...WAYSIDE...BAZEMORE AND HUBBERTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3381 8804 3391 8809 3405 8774 3381 8768
TIME...MOT...LOC 1955Z 260DEG 22KT 3388 8804
HAIL...1.00IN
WIND...60MPH
$$
161 follow-up statement
715
WWUS54 KBMX 312014
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT TUE MAR 31 2015
ALC075-312022-
/O.CAN.KBMX.SV.W.0011.000000T0000Z-150331T2030Z/
LAMAR AL-
314 PM CDT TUE MAR 31 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAMAR COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN ALABAMA.
LAT...LON 3395 8794 3405 8774 3381 8768 3381 8792
3391 8795
TIME...MOT...LOC 2012Z 260DEG 22KT 3390 8791
$$
ALC057-093-312030-
/O.CON.KBMX.SV.W.0011.000000T0000Z-150331T2030Z/
MARION AL-FAYETTE AL-
314 PM CDT TUE MAR 31 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN MARION AND NORTHWESTERN FAYETTE COUNTIES...
AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUIN...OR 7
MILES WEST OF WINFIELD...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...GU-WIN...BLUFF...TUCKER...
WAYSIDE...BAZEMORE AND HUBBERTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3395 8794 3405 8774 3381 8768 3381 8792
3391 8795
TIME...MOT...LOC 2012Z 260DEG 22KT 3390 8791
HAIL...1.25IN
WIND...60MPH
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:46 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 31, 12:46 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1246 PM CDT TUE MAR 31 2015 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... THE AIR MASS WILL BECOME INCREASINGLY UNSTABLE TODAY AS SURFACE TEMPERATURES WARM INTO THE 70S AND A WARM FRONT LIFTS NORTHWARD. A SURFACE WARM FRONT WAS LOCATED FROM NEAR TUSCALOOSA TO AUBURN. SURFACE DEWPOINTS ARE NEAR 60 DEGREES SOUTH OF THE FRONT. SOUTHWEST LOW LEVEL FLOW WILL PUSH THE MORE MARITIME AIR NORTHWARD ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON. MORNING UPPER AIR SOUNDINGS SHOW A WARM NOSE AROUND 800MB WITH VERY COLD AIR FROM 700MB AND ABOVE. 700-500MB LAPSE RATES ARE IN THE 8-8.5 CELSIUS RANGE...WHICH WILL PROMOTE THE PRODUCTION OF LARGE HAIL. THE WARM NOSE WILL KEEP A LID ON CONVECTION THIS MORNING...BUT FORECAST SOUNDINGS INDICATE THE WARM NOSE ERODING BY 17Z...WITH FORECAST CAPE VALUES NEAR 1500-1800 J/KG THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE TROF OVER NORTHWEST ARKANSAS WILL TRACK SOUTHEAST TODAY AND PROVIDE LIFT FOR MORE ORGANIZED STORMS. THE IMPULSE MAY TRIGGER AN UPSTREAM MCS THAT TRACKS SOUTHEAST ACROSS CENTRAL ALABAMA LATER THIS AFTERNOON. THE STORM PREDICTION CENTER HAS ALREADY RAISED THE CONVECTIVE OUTLOOK TO SLIGHT RISK...WHICH SEEMS REASONABLE GIVEN THE EXPECTED CONDITIONS. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. WARM FRONT CURRENTLY LIFTING NORTH OF BHM AND EET...APCHG ASN AND ANB. BNDRY WILL ACT AS TRIGGER/FOCUS FOR AFTERNOON CONVECTION WITH MOIST AND UNSTABLE AIR TO THE SOUTH AND COLD AIR ALOFT. TIMING OF CONVECTION IS PROBLEMATIC AT THIS TIME...AND CONTINUED PREVIOUS TIMING AND WILL ADJUST AS THE SITUATION EVOLVES. MGM/TOI MAY SEE A FEW VCSH...HOWEVER MAIN ACTIVITY WILL REMAIN NORTH. CIGS OUTSIDE OF TSTMS SHOULD REMAIN VFR...WITH TYPICAL REDUCTIONS DURING ANY TSTM ACTIVITY AT/NEAR TAF SITES. EXPECT ACTIVITY TO DIMINISH THROUGH THE EVENING HOURS. GOOD CHANCE OF FOG/LOW CLOUDS WILL RETURN AT MGM LATE TONIGHT...UNTIL AFTER SUNRISE. JD/02 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 50 75 56 77 60 / 40 30 30 40 30 ANNISTON 51 76 57 78 60 / 40 30 30 40 20 BIRMINGHAM 54 78 59 80 62 / 40 40 30 40 20 TUSCALOOSA 58 79 60 82 63 / 30 40 30 40 10 CALERA 57 78 59 80 62 / 30 40 30 40 10 AUBURN 56 78 58 79 60 / 40 40 30 20 10 MONTGOMERY 59 80 60 83 61 / 40 40 30 20 10 TROY 60 80 59 82 59 / 40 50 30 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 31, 8:59 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 859 AM CDT TUE MAR 31 2015 ALZ011>015-017>050-011700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 859 AM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING...GENERALLY BETWEEN NOON AND 9 PM. THE THREATS WILL BE LARGE HAIL AND WIND GUSTS UP TO 60 MPH. THE STORMS WILL DEVELOP IN THE VICINITY OF A QUASI STATIONARY FRONT WITH SOME ENHANCEMENT FROM AN UPPER LEVEL DISTURBANCE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE MAY BE A FEW STRONG TO SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. THE LIKELIHOOD OF SOMETHING SEVERE IS LESS THAN ON TUESDAY...BUT NONETHELESS...QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY OCCUR. THESE STORMS WILL ALSO DEVELOP IN THE VICINITY OF A QUASI STATIONARY FRONT. ANOTHER SHOT AT SEVERE STORMS COMES ON FRIDAY AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. ONCE AGAIN...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY...WEDNESDAY...AND AGAIN FRIDAY.
In the hours before
Local storm report, Mar 31, 1:16 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 6 NW JASPER 33.91N 87.34W
03/31/2015 M0.75 INCH WALKER AL TRAINED SPOTTER
PENNY SIZE HAIL
&&
DAVISSpecial weather statement, Mar 31, 1:30 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE MAR 31 2015
ALZ015-311900-
WALKER AL-
130 PM CDT TUE MAR 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER COUNTY UNTIL
200 PM CDT...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNS PARK...OR NEAR JASPER...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JASPER...SUMITON...CORDOVA...DORA...SIPSEY...ROCKY HOLLOW...
BURNWELL...CURRY...BELOIT...LYNNS PARK...BOLDO...POWELLVILLE...EMPIRE
AND MANCHESTER.
LAT...LON 3394 8711 3391 8708 3390 8710 3389 8709
3389 8702 3386 8702 3385 8697 3382 8697
3380 8698 3379 8704 3368 8707 3379 8732
3397 8725
TIME...MOT...LOC 1830Z 289DEG 31KT 3385 8718Special weather statement, Mar 31, 1:51 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT TUE MAR 31 2015
ALZ017-024-311930-
BLOUNT AL-JEFFERSON AL-
151 PM CDT TUE MAR 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND
SOUTHWESTERN BLOUNT COUNTIES UNTIL 230 PM CDT...
AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARKADELPHIA...OR 7 MILES NORTHEAST OF SUMITON...MOVING EAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARDENDALE...DALLAS...CENTER POINT...CLAY...PINSON...WARRIOR...
KIMBERLY...MORRIS...LOCUST FORK...TRAFFORD...HAYDEN...COUNTY LINE...
CHALKVILLE...GRAYSON VALLEY...PARTRIDGE CROSSROADS...MOUNT OLIVE...
CLEAR SPRINGS...PALMERDALE...RICKWOOD CAVERNS AND SMOKE RISE.
LAT...LON 3394 8655 3366 8663 3373 8701 3377 8698
3377 8696 3379 8693 3385 8694 3386 8690
3390 8690 3391 8688 3392 8687
TIME...MOT...LOC 1850Z 274DEG 31KT 3383 8697The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 6:25 AM CDT | Dense Fog Advisory | BMX | Barbour, Bullock, Macon, Pike, Russell | 3 hr |
| Mar 31, 1:30 PM CDT | Special Weather Statement | BMX | Walker | 30 min |
| Mar 31, 1:51 PM CDT | Special Weather Statement | BMX | Blount | 39 min |
| Mar 31, 2:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Mar 31, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 39 min |
| Mar 31, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 60 min |
| Mar 31, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| Mar 31, 4:08 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 37 min |
| Mar 31, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 32 min |
| Mar 31, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 50 min |
| Mar 31, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 49 min |
| Mar 31, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 16 min |
| Mar 31, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Mar 31, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 24 min |
| Mar 31, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 34 min |
| Mar 31, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 54 min |
| Mar 31, 4:53 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 22 min |
| Mar 31, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 45 min |
| Mar 31, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 50 min |
| Mar 31, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 28 min |
| Mar 31, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 26 min |
| Mar 31, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 34 min |
| Mar 31, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 49 min |
| Mar 31, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 56 min |
| Mar 31, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Mar 31, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 35 min |
| Mar 31, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 38 min |
| Mar 31, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 52 min |
| Mar 31, 6:30 PM CDT | Special Weather Statement | BMX | Clay | 30 min |
| Mar 31, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 58 min |
| Mar 31, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 48 min |
| Mar 31, 6:44 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.